Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

June 28, 2021Tompkins County, New York

NWS Binghamton, NY issued this special weather statement at Jun 28, 2021, 4:16 PM EDT for Tompkins County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 4:16 PM EDT (20:16 UTC)
Expired
Jun 28, 2021, 4:45 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY

County Tompkins County, NY

The radar

The Binghamton radar (KBGM), 37 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS81 KBGM 282016
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
416 PM EDT Mon Jun 28 2021

NYZ025-282045-
Tompkins-
416 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TOMPKINS COUNTY...

At 416 PM EDT, a strong thunderstorm was located over Danby, or 7
miles south of Ithaca, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Newfield, Danby, Caroline, South Danby, Brooktondale,
Slaterville Springs, Besemer, South Hill and West Danby.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4243 7656 4245 7625 4241 7625 4240 7630
      4238 7629 4236 7624 4230 7626 4230 7629
      4231 7629 4232 7641 4226 7642 4227 7647
      4228 7648 4229 7668
TIME...MOT...LOC 2016Z 265DEG 23KT 4235 7645 

$$

MPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:08 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 28, 3:08 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
308 PM EDT Mon Jun 28 2021

.SYNOPSIS...
Tuesday is expected to be hot and humid with the heat index
getting well into the 90s. Afternoon thunderstorms are possible
today through Wednesday. Cooler and more unsettled weather will
return to the region for the end of the work week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
1230 PM Update...
Adjusted PoPs in relation to some early firing rain showers
across the area. Current temperature forecast is on track.

1045am Update... Increasing temperatures and dewpoints
this morning has allowed for max heat indices to increase across
the CWA. Added the rest of NY minus Otsego and Delaware
counties to the heat advisory.

930 AM Update..
Temperatures and dewpoints have been a few degrees warmer than
guidance this morning. Because of this, temperatures across the
area have been bumped up a few degrees during the late morning
and early afternoon. The afternoon forecast is still on track
with a chance for heavy rain showers and isolated thunderstorms
across CNY.

630 AM Update...
Lowered PoPs this morning into the early afternoon as forecast
soundings show a strong inversion around 500 mb that may limit
deeper convection until later in the afternoon.

400 AM Update...
Hot and humid weather continues today and tomorrow but there
will be some relief with afternoon thunderstorms. Overnight lows
stayed in the 70s in most locations where there was clearing
but areas that were cloudy have not even fallen below 80. Dew
points are expected to be a few degrees warmer than yesterday so
the heat index approaches the upper 90s and even a few 100s in
the river valleys. As 500 mb heights fall and a weak boundary
slowly moves southward through NY, thunderstorms fire off along
the boundary in the early afternoon along the NY thruway and
moving south through the afternoon and early evening. While
there will be 1000-2000 J/kg of CAPE tomorrow, the 0-6 km shear
is only 10-15 knots and moist mid levels, severe threats are
minimal. Thunderstorms will not be fast moving and PWATS over
1.5 inches and long skinny cape through deep warm cloud depths,
rain rates will be high. HREF max QPF from the CAMs show small
pockets of up to 2 inches of rain in 3 hours so any locations
that get a direct impact by the slow moving thunderstorms could
see a good gully washer.

Tonight, the thunderstorms that developed dissipate with the loss of
day time heating. High dew points and cloud cover keeps overnight
lows in the upper 60s and low 70s once again. Lows may need to be
bumped up a few degrees where the thicker clouds set up based off of
temperature trends from tonight but confidence is too low as to
where the thickest clouds will be so no further adjustments were
made to the lows.

Tomorrow will be very similar to today. Temperatures reach the upper
80s to low 90s with dew points in the upper 60s and low 70s. More
CAPE is expected to develop but upper level dynamics are similar to
Monday so severe thunderstorms are not expected. With more energy to
work with, thunderstorms will be more widespread with high rain
rates once again with any cell.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

A cold frontal boundary across northern New England will try to
penetrate southward into a strong ridge of high pressure off the
Mid-Atlantic coast. Instability and moisture will continue to
be advected into the region on the backside of the ridge.

A key difference Wednesday with thunderstorms will be the
increase in 0-6 KM bulk shear to around 30 knots. The cold front
will provide enough lift to develop more widespread
thunderstorms by the afternoon. Shear in place will allow for
some storm organization into clusters and line segments.
Locally heavy rainfall ( PW values around 1.7) is still a threat
with slow storm motions a possibility. Soundings do show some
indication of a downburst/ gusty wind potential with some storms
as well. With more clouds high temperatures should start to
trend a few degrees cooler with 80's north and low 90's south
based on cloud cover.

Our region continues to be in a battleground between the front
over our region and a high pressure system offshore. Moisture
will continue to be transported and lifted along the front for
additional rounds of showers and perhaps a few thunderstorms
through at least Thursday night as a stronger mid-level
shortwave moves along the front. With more clouds instability
looks quite a bit reduced Thursday along with much cooler
temperatures in the 70's and low 80's. One thing to watch is if
the deeper convection trends southward on future model runs as
thunderstorms typically get drawn too areas of deepest moisture
an instability which in our case is south of our region.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

Uncertainty continues for Friday and beyond. While temperatures
should be on the cooler side mainly in the 60's and 70's an
upper level low may linger even though the frontal boundary
pushes offshore. The last two operational ECMWF runs were pretty
opposite on how to handle the feature along with large ensemble
differences for Friday through Monday. As a result, NBM pops
which have a high bias were lowered into the chance range. Some
degree of optimism is present for a drier 4th of July but
considerable uncertainty remains.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered rain showers and isolated thunderstorms have begun to
fire across CNY. ELM/ITH/BGM have the best chance for
thunderstorms this afternoon as the convection looks better
across the Southern Tier. Isolated rain showers look to move
through the SYR/RME area this afternoon. Will monitor and update
if convection gets a little more organized in these area. VFR
conditions should prevail across the region except when
terminals are in thunderstorms. Heavy rain will be the main
threat so conditions could drop to IFR while the terminals are
being impacted. ELM could see some early morning shallow fog,
especially if it rains there this afternoon/evening. The next
set of TAFs will have a better handle on conditions there.

Outlook...

Tuesday...Scattered thunderstorms. Locally heavy rain will be
the main threat here so visibilities could drop to IFR during
these storms.

Wednesday through Friday...Again mainly VFR but restrictions
likely in showers and thunderstorms especially in the afternoon.

Saturday...Chance of rain showers and isolated thunderstorms
with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
     022>025-036-037-044-045-055-056-062.

&&

SYNOPSIS...AJG/JTC
NEAR TERM...AJG/JTC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...JTC
Hazardous weather outlook, Jun 28, 3:57 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 PM EDT Mon Jun 28 2021

NYZ009-292000-
Northern Oneida-
357 PM EDT Mon Jun 28 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A slow-moving front will trigger a few strong to possibly severe
thunderstorms on Wednesday. Some of these storms may also be capable
of producing heavy rain which could lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022>025-036-037-044-045-055-056-062-292000-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Tioga-Broome-
Sullivan-
357 PM EDT Mon Jun 28 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A slow-moving front will trigger a few strong to possibly severe
thunderstorms on Wednesday. Some of these storms may also be capable
of producing heavy rain which could lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-PAZ038>040-043-044-047-048-072-292000-
Otsego-Delaware-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
357 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A slow-moving front will trigger a few strong to possibly severe
thunderstorms on Wednesday. Some of these storms may also be capable
of producing heavy rain which could lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 3:03 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
303 PM EDT Mon Jun 28 2021

NYZ016-017-025-281930-
Southern Cayuga-Seneca-Tompkins-
303 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA...
SOUTHEASTERN CAYUGA AND NORTHERN TOMPKINS COUNTIES...

At 302 PM EDT, a strong thunderstorm was located over Cayuga Lake
near Taughannock Falls, or 7 miles northwest of Ithaca, moving east
at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Groton, Covert, Dryden, Trumansburg,
Freeville, Taughannock Falls and Allan H. Treman State Marine Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near southern Cayuga Lake, get out of the water and
move indoors or inside a vehicle. Do not be caught on the water in a
thunderstorm.

LAT...LON 4244 7668 4262 7669 4267 7631 4240 7630
TIME...MOT...LOC 1902Z 267DEG 13KT 4254 7659

MPH
Special weather statement, Jun 28, 3:28 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
328 PM EDT Mon Jun 28 2021

NYZ025-044-282000-
Cortland-Tompkins-
328 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CORTLAND AND
NORTHERN TOMPKINS COUNTIES...

At 328 PM EDT, a strong thunderstorm was located over Ithaca, moving
east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Homer, Virgil, Groton,
Dryden, Harford and Freeville.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4255 7662 4255 7659 4256 7661 4258 7661
      4264 7612 4241 7610 4241 7630 4239 7660
      4248 7663
TIME...MOT...LOC 1928Z 267DEG 24KT 4249 7650

MPH
Special weather statement, Jun 28, 4:14 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT Mon Jun 28 2021

NYZ044-055-056-282045-
Cortland-Tioga-Broome-
414 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...SOUTHERN
CORTLAND AND NORTHEASTERN TIOGA COUNTIES...

At 412 PM EDT, a strong thunderstorm was located over Marathon,
moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Virgil, Richford, Cincinnatus, Willet, Whitney Point, Harford,
Marathon, Lapeer, Lisle and East Freetown.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4228 7585 4232 7625 4236 7624 4238 7628
      4241 7628 4241 7625 4247 7626 4253 7624
      4258 7588
TIME...MOT...LOC 2012Z 274DEG 21KT 4244 7606

MPH
Special weather statement, Jun 28, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
416 PM EDT Mon Jun 28 2021

NYZ025-282045-
Tompkins-
416 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TOMPKINS COUNTY...

At 416 PM EDT, a strong thunderstorm was located over Danby, or 7
miles south of Ithaca, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Newfield, Danby, Caroline, South Danby, Brooktondale,
Slaterville Springs, Besemer, South Hill and West Danby.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4243 7656 4245 7625 4241 7625 4240 7630
      4238 7629 4236 7624 4230 7626 4230 7629
      4231 7629 4232 7641 4226 7642 4227 7647
      4228 7648 4229 7668
TIME...MOT...LOC 2016Z 265DEG 23KT 4235 7645

MPH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:03 PM EDTSpecial Weather StatementBGMTompkins27 min
Jun 28, 3:28 PM EDTSpecial Weather StatementBGMTompkins32 min
Jun 28, 3:53 PM EDTHeat AdvisoryBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more28 hr
Jun 28, 4:14 PM EDTSpecial Weather StatementBGMCortland31 min
Jun 28, 4:26 PM EDTSpecial Weather StatementBGMSeneca34 min
Jun 28, 4:38 PM EDTSpecial Weather StatementBGMChenango, Tioga22 min
Jun 28, 4:56 PM EDTSpecial Weather StatementBGMOneida34 min
Jun 28, 5:01 PM EDTSpecial Weather StatementBGMCayuga, Onondaga29 min
Jun 28, 5:15 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga30 min
Jun 28, 5:36 PM EDTAreal Flood AdvisoryBGMMadison, Onondaga114 min
Jun 28, 5:45 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga45 min
Jun 28, 6:20 PM EDTSevere Thunderstorm WarningBGMOneida40 min
Jun 28, 6:39 PM EDTAreal Flood AdvisoryBGMOneida114 min
Jun 28, 7:00 PM EDTSpecial Weather StatementBGMOneida30 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.